Header

UZH-Logo

Maintenance Infos

Translated Poisson approximation for Markov chains


Barbour, A D; Lindvall, T (2006). Translated Poisson approximation for Markov chains. Journal of Theoretical Probability, 19(3):609-630.

Abstract

The paper is concerned with approximating the distribution of a sum W of integer valued random variables Y i , 1 ≤ i ≤ n, whose distributions depend on the state of an underlying Markov chain X. The approximation is in terms of a translated Poisson distribution, with mean and variance chosen to be close to those of W, and the error is measured with respect to the total variation norm. Error bounds comparable to those found for normal approximation with respect to the weaker Kolmogorov distance are established, provided that the distribution of the sum of the Y i ’s between the successive visits of X to a reference state is aperiodic. Without this assumption, approximation in total variation cannot be expected to be good.

Abstract

The paper is concerned with approximating the distribution of a sum W of integer valued random variables Y i , 1 ≤ i ≤ n, whose distributions depend on the state of an underlying Markov chain X. The approximation is in terms of a translated Poisson distribution, with mean and variance chosen to be close to those of W, and the error is measured with respect to the total variation norm. Error bounds comparable to those found for normal approximation with respect to the weaker Kolmogorov distance are established, provided that the distribution of the sum of the Y i ’s between the successive visits of X to a reference state is aperiodic. Without this assumption, approximation in total variation cannot be expected to be good.

Statistics

Citations

10 citations in Web of Science®
14 citations in Scopus®
Google Scholar™

Altmetrics

Downloads

26 downloads since deposited on 05 Jan 2010
4 downloads since 12 months
Detailed statistics

Additional indexing

Item Type:Journal Article, refereed, original work
Communities & Collections:07 Faculty of Science > Institute of Mathematics
Dewey Decimal Classification:510 Mathematics
Language:English
Date:2006
Deposited On:05 Jan 2010 15:25
Last Modified:05 Apr 2016 13:23
Publisher:Springer
ISSN:0894-9840
Additional Information:The original publication is available at www.springerlink.com
Publisher DOI:https://doi.org/10.1007/s10959-006-0047-9
Related URLs:http://arxiv.org/abs/0810.0599

Download

Download PDF  'Translated Poisson approximation for Markov chains'.
Preview
Content: Accepted Version
Filetype: PDF
Size: 1MB
View at publisher